I am 5 foot 8 inches and a UK size 12, which is less than the average size in Britain. About 6 weeks ago I went to my doctor for a repeat prescription and I weighed in at 11 stone 7 (72 kilos I think). My body mass index was just “over” which made me “overweight.” My doctor told me I must lose weight otherwise I would be taken off the pill. For the last four weeks I have been on the Weight Watchers diet and lost 2 inches off my waist and 1 and half inches off my thighs. I go to the gym four times a week, walk my dog, and love Aerobic DVDs. Over two and half weeks I lost half a stone and was impressed. Two weeks later (today) I weighed myself and had gained four pounds. I am due for my period in two days’ time. Having found your website, this all looks normal (though any weight gain is not nice for any woman), but my concern is that the doctors always go by the BMI. My average intake is 1600 calories a day. I eat approx ten fruits and veggies, and drink a moderate amount of red wine. Is this weight gain due to the time of the month and/or muscle gain perhaps? Why are doctors so obsessed with the BMI? – Becky
First, let me commend you for striving to maintain a balanced perspective concerning your health, body image and weight. I will try to address some of your questions as best I can, although I am limited without more information and the benefit of a full assessment, including your weight history.
First, I assume when you talk about “the pill” that you mean oral contraceptives. Although women often blame them for weight gain, studies indicate that they have minimal to no effect. Sometimes, however, fluid can be retained in the breasts, thighs, and/or hips, resulting in a sense of heaviness. This water weight would not be lost by cutting calories, but reducing sodium intake can sometimes help alleviate the bloating. Switching to a different prescription with a low dose of estrogen often resolves the problem altogether. In another scenario, in rare cases, some women actually increase muscle mass—which can add weight—if they are sensitive to a slight male sex-hormone effect of the pill. It’s not likely that this is your case, given your doctor’s reaction and opinion. In general, it’s not typical for a doctor to present someone with an ultimatum to lose weight or be taken off birth control pills.
When it comes to BMI, I would say that physicians are trying to be helpful to warn patients against unhealthy weight gain, because they are seeing it a lot in their practices. We’ve all heard the media reports regarding increased rates of high blood pressure, diabetes and the like. However, I do think that they sometimes get so focused on the numbers, that they miss the overall picture for their patients.
In your case specifically, you have been trying to eat healthfully and are very active physically. By my calculations, your BMI during the time of your exam (converted to 74.3 kg) was just under what is categorized as overweight, so my guess is that your doctor was thinking he is helping you in a preventative way. But from what you’ve told me, I would not be concerned. (I’m assuming you didn’t gain a lot of weight in a short period of time before your exam.)
Actually, I’d caution you to not swing over to the side of exercising and dieting obsessively; some people find Weight Watchers can trigger that mindset, especially with the weigh-ins. You can get some useful information from the program, but in the long run, you want to adopt permanent lifestyle changes that incorporate flexibility. Check out the many articles in our Eat Well, Live Well section for more information.
Lastly, you are correct that the kind of weight gain you experienced most recently could have been caused by premenstrual fluid retention and to some extent, building muscle (which would be more so over a longer period of time). If you are eating well and staying active, don’t fret over minor weight fluctuations.
Be strong, take good care of yourself, and let your weight settle naturally to what is healthiest for your body type.
Ann Capper, RD, CDN